It’s not uncommon for people who have substance use disorder to take multiple substances simultaneously. Many people who enter drug treatment programs have polysubstance addictions. There are different reasons for this. Some people purposely enjoy combining multiple drugs to enhance their effects. Others may have become addicted to each drug separately. Multiple drugs may also be taken as a way to counteract the effects of each. For example, people taking drugs may combine an upper with a downer in order to avoid falling asleep, or alternatively as a way to help them fall asleep after using a stimulant drug.
Two drugs commonly misused together are meth and heroin. Unfortunately, both of these drugs are incredibly addictive and dangerous when taken separately, making the dangers of mixing heroin and meth together far greater. Both meth and heroin are classified as being highly addictive, with a range of severe mental and physical side effects. A person combining meth and heroin may experience a powerful high, but they’re at risk for short-term consequences and long-term health effects.
Unfortunately, despite the intense high that people may chase by taking meth, it’s one of the most dangerous and deadly drugs. Meth is made with toxic chemicals, and it begins to destroy the organs and systems within the body of the person misusing the drug. Chemicals used to make meth can include drain cleaner, antifreeze, and battery acid. It is also extremely addictive. Some users report being addicted to meth after trying it only one time.
Heroin and other opioids have a powerful impact on the brain. When someone takes heroin, it binds to opioid receptors in the brain and central nervous system. The action of heroin triggers a flood of certain chemicals into the brain, which is responsible for the high but also for triggering the compulsive nature of addiction. Heroin stimulates the brain’s reward center, which is a key component in addiction.
Despite the allure of an intense high, the dangers of mixing heroin and meth are significant. When meth and heroin are combined, it’s difficult to determine when too much of either has been taken. This lack of awareness can increase the chances of a fatal overdose. The stimulant masks the effects of the depressant. As a result, the user’s breathing may become slow, but they’re unable to notice until it’s too late. Since the effects of meth outlast heroin, a person’s heart rate may also rapidly change pace. Their heart rate can go from very slow and depressed and then speed up very quickly. A rapid change in heart rate and respiration rate can cause arrhythmias, heart failure or stroke.
When someone simultaneously abuses two highly addictive substances like meth and heroin, treating their drug use is even more complex. A treatment plan for someone who’s abusing heroin and meth has to take into account each drug separately, and also the combined effects of the two. There are also differences in withdrawal symptoms with meth compared to heroin, so this has to be addressed in the early stages of detox and treatment. Regardless of the challenges of treating polydrug use, it’s important that help is sought as soon as possible. Both meth and heroin are not only dangerous in the short-term but can cause severe cognitive, physical and psychological effects with long-term use.
The Recovery Village offers treatment options for people who engage in drug mixing, and tailored, individualized programs that can help improve the chances for a successful recovery. If you’re suffering from a substance use disorder, or you have a loved one who is, please contact our team to learn about the options available.
Medical Disclaimer: The Recovery Village aims to improve the quality of life for people struggling with a substance use or mental health disorder with fact-based content about the nature of behavioral health conditions, treatment options and their related outcomes. We publish material that is researched, cited, edited and reviewed by licensed medical professionals. The information we provide is not intended to be a substitute for professional medical advice, diagnosis or treatment. It should not be used in place of the advice of your physician or other qualified healthcare provider.